Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 33, NWS Birmingham, AL

June 2, 2010Dallas County, Lowndes County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 2, 2010, 4:01 PM CDT for Dallas County, Lowndes County, Alabama. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2010, 4:01 PM CDT (21:01 UTC)
Expired
Jun 2, 2010, 6:00 PM CDT
In force
119 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, AL, Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS54 KBMX 022101
FFWBMX
ALC047-085-022300-
/O.NEW.KBMX.FF.W.0033.100602T2101Z-100602T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  WEST CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 600 PM CDT

* AT 347 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. OVER 3 INCHES OF 
RAINFALL HAS BEEN ESTIMATED OVER THE PAST HOUR IN THE VICINITY OF 
DRY CEDAR CREEK ALONG THE DALLAS AND LOWNDES COUNTY LINES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS LAKE
  AND BELKNAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3204 8686 3205 8687 3205 8696 3207 8714
      3224 8712 3221 8675 3204 8678

$$

GOGGINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:19 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 2, 3:19 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT WED JUN 2 2010

.DISCUSSION...

AH SUMMERTIME. RELATIVELY WEAK UPPER LEVEL FLOW WILL KEEP
CONDITIONS MOIST AND UNSTABLE UNTIL AT LEAST THE WEEKEND.

FIRST THING TO DEAL WITH IS LEFTOVER CONVECTION THAT FIRE UP THIS
AFTERNOON. SIMILAR TO RECENT DAYS...EXPECT THIS CONVECTION TO
DIMINISH STARTING AROUND SUNSET. WILL HAVE TO DEAL WITH THE
LEFTOVERS THAT ARE STILL PRETTY ACTIVE UNTIL THEN...HOWEVER.

THE BIG OUTFLOW BOUNDARY IN THE OHIO VALLEY HAS RE-FIRED...AND
THAT DEVELOPMENT IS A BIT DISCONCERTING. I HAVE MANY MEMORIES OF
CONVECTIVE COMPLEXES THAT FORM WELL TO OUR NORTH THIS TIME OF
YEAR...GET A HEAD OF STEAM...AND BARREL THEIR WAY INTO ALABAMA.
WILL NEED TO KEEP AN EYE ON IT...AND IT MAY CAUSE ME TO KEEP AT
LEAST SOME SMALL POPS THROUGH THE ENTIRE NIGHT (ESPECIALLY IN THE
NORTHERN COUNTIES).

MODELS DEPICTING ANOTHER UPPER LEVEL LOW CUTTING OFF NEAR TX/LA
BORDER OVER THE NEXT 24 HOURS...BUT THEN HAVE SIGNIFICANT DIFFERENCES
ON WHAT HAPPENS AFTER THIS. GFS (AND TO AN EXTENT THE NAM) SLOWLY
MOVE THIS FEATURE WESTWARD AND EVENTUALLY GET IT CAUGHT UP IN THE
WESTERLIES. 12Z ECMWF HOLDS THE LOW STATIONARY FOR A SHORT TIME...
RETROGRADES IT TO THE RIO GRANDE...AND THEN FINALLY LIFTS IT NORTH
INTO THE PLAINS STATES. THE GFS/NAM SOLUTION WOULD SUGGEST GOOD
RAIN CHANCES AS THE LOW MOVES ACROSS OUR AREA...WHILE THE ECMWF
WOULD SUGGEST DAILY POPS CLOSER TO CLIMO. I'M AFRAID I WILL HAVE
TO PUNT ON THIS ONE AND MORE OR LESS SPLIT THE DIFFERENCE. NOT TO
MENTION THAT EACH DAY'S RAIN CHANCES WILL ALSO LARGELY HINGE ON
MESOSCALE FEATURES THAT ARE NOT FORECASTABLE THIS FAR OUT.
SO...WILL GO WITH HIGHER POPS THAN THE ECMWF WOULD SUGGEST...AND
A BIT LOWER ON HIGH TEMPS THAN THE MEX MOS SPITS OUT.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

TODAY WILL BE NOT UNLIKE THE LAST SEVERAL DAYS WITH PLENTY OF
SHOWERS AND THUNDERSTORMS...ESPECIALLY AS YOU GO SOUTHEAST TOWARDS
TOI AND MGM.  THEY SHOULD SUBSIDE TO ONLY ISOLATED AFTER
SUNSET...LEAVING A FEW BOUTS OF PERHAPS MVFR OR EVEN IFR CEILINGS
AND VISIBILITIES.  THIS WILL REALLY DEPEND ON THE RAINFALL THAT
OCCURS DURING THE DAY TODAY.  THAT WILL CERTAINLY NEED TO BE UPDATED
WITH FUTURE ISSUANCES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  66  88  70 /  20  40  20  50  30
ANNISTON    69  88  69  88  72 /  20  50  30  60  30
BIRMINGHAM  70  88  70  88  72 /  10  40  30  60  20
TUSCALOOSA  69  90  69  90  73 /  10  50  20  50  20
CALERA      69  87  69  87  72 /  10  50  30  60  30
AUBURN      69  86  69  88  72 /  30  60  40  70  40
MONTGOMERY  70  88  70  92  74 /  20  70  40  70  40
TROY        69  86  70  89  74 /  30  60  50  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 2, 12:32 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT WED JUN 2 2010

ALZ011>015-017>050-031745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1232 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 2:13 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT WED JUN 2 2010

ALZ049-021945-
PIKE-
213 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 245 PM CDT...

AT 213 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF TROY...MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOSSY GROVE.
  TROY UNIVERSITY.
  ANTIOCH.
  BRUNDIDGE MUNICIPAL AIRPORT.
  BANKS.
  SANDFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 2, 2:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT WED JUN 2 2010

ALZ026-022015-
ST. CLAIR-
246 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 315 PM CDT...

AT 245 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF ASHVILLE...OR
9 MILES NORTHEAST OF ODENVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATTSVILLE.
  NEELY HENRY DAM.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 2:59 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED JUN 2 2010

ALZ039-022030-
MARENGO-
259 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 330 PM CDT...

AT 254 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FAUNSDALE...OR 9 MILES
WEST OF UNIONTOWN...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAUNSDALE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 3:23 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT WED JUN 2 2010

ALZ030-022100-
SUMTER-
323 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 400 PM CDT...

AT 321 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR COATOPA...OR 13 MILES
SOUTHEAST OF LIVINGSTON. THESE STORMS WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLAMY.
  COATOPA.
  DUG HILL.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 3:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT WED JUN 2 2010

ALZ037-043-022130-
ELMORE-TALLAPOOSA-
351 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL
430 PM CDT...

AT 349 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MARTIN DAM...OR 10 MILES
SOUTHWEST OF DADEVILLE...MOVING EAST AT 5 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTIN LAKE AT KOWALIGA.
  MARTIN DAM.
  MAXWELL GUNTER RECREATION AREA.
  LAKE MARTIN SUSANNAH CROSSING.
  STILL WATERS RESORT.
  BLUE CREEK MARINA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 3:59 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT WED JUN 2 2010

ALZ039-022145-
MARENGO-
359 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 445 PM CDT...

AT 358 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MILLER...OR 8 MILES
SOUTHEAST OF LINDEN...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OCTAGON.
  MAGNOLIA.
  THOMASTON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:34 PM CDTFlash Flood WarningBMXPerry56 min
Jun 2, 2:45 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter2 hr
Jun 2, 3:28 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes62 min
Jun 2, 3:41 PM CDTFlash Flood WarningBMXMarengo, Sumter3 hr
Jun 2, 4:11 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Jun 2, 4:20 PM CDTFlash Flood WarningBMXMarengo3 hr
Jun 2, 4:38 PM CDTAreal Flood AdvisoryBMXTuscaloosa112 min
Jun 2, 4:46 PM CDTAreal Flood AdvisoryBMXDallas, Perry119 min
Jun 2, 4:49 PM CDTAreal Flood AdvisoryBMXRandolph116 min
Jun 2, 5:57 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Jun 2, 6:01 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby119 min
Jun 2, 6:42 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion33 min
Jun 2, 6:51 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Jun 2, 6:54 PM CDTAreal Flood AdvisoryBMXSumter111 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.